Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 280, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2001, 3:51 PM CDT for Red Willow County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2001, 3:51 PM CDT (20:51 UTC)
- Expired
- Aug 23, 2001, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2466 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS53 KGLD 232051 SVRGLD NEC145-232145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 351 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 445 PM CDT * AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF DANBURY...OR ABOUT 10 MILES SOUTHEAST OF MCCOOK...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDIANOLA AT 400 PM CDT BARTLEY AT 415 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 4014 10061 4000 10048 4032 9977 4054 9997 LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 23, 2:30 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT THU AUG 23 2001 UPPER LEVEL LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE NORTHEAST THROUGH THE FORECAST AREA THIS EVENING PRODUCING THUNDERSTORMS ALONG ITS PATH. EXPECT TRW THROUGH MIDNIGHT OR SHORTLY THEREAFTER OVER THE EASTERN CWA WITH TRW COMING TO AN END SOONER OVER THE WEST. HEIGHTS WILL BEGIN TO RISE ON FRIDAY AS HIGH PRESSURE MOVES INLAND TO THE DESERT SOUTHWEST. ON THE BACKSIDE OF THE UPPER LOW THE ATMOSPHERE IS MARGINALLY UNSTABLE WITH CIN VALUES LESS THAN 20 J/KG FOR THE CENTRAL AND EASTERN CWA. LIFT IS MARGINAL BUT WITH SOME SUN EXPECT A FEW TRW TO DEVELOP. THE WESTERN CWA IS A BIT MORE STABLE SO WILL WORD IT DRY. FRIDAY NIGHT APPEARS DRY AS THE ATMOSPHERE STABILIZES BUT ATTENTION TURNS TO OUR NORTHWEST AS A STRONG DISTURBANCE TAKES AIM ON THE AREA. WILL ADD A MENTION OF TRW SAT AS THE DISTURBANCE QUICKLY MOVES SOUTH THROUGH THE AREA. GOOD OMEGA AND INSTABILITY ALONG AND AHEAD OF THE DISTURBANCE SO CONFIDENCE IS PRETTY HIGH FOR PRECIP. IN THE EXTENDED (SUN-THR)...UPPER HIGH CENTERED OVER THE DESERT SOUTHWEST SUN WILL BREAK DOWN A BIT TUE THROUGH THR AS AN UPPER TROUGH MOVES INTO THE GREAT LAKES AREA. WITH THE POSITION OF THE UPPER HIGH OVER THE DESERT AREAS...THE FORECAST AREA IS VULNERABLE TO NORTHWEST FLOW ALOFT...A FAVORABLE PATTERN FOR TRW. AS MENTIONED YESTERDAY...THTE-E AXIS SETS UP ACROSS PORTIONS OF THE TRI-STATE AREA SUN THRU TUE BEFORE MOVING EAST WED AND THR. WILL KEEP THE MENTION OF TRW THROUGH TUE AS DISTURBANCES MOVE THROUGH THE FAVORABLE FLOW ALOFT WITH DRY CONDITIONS EXPECTED WED AND THR. .GLD...NONE. THEDE
In the hours before
Special weather statement, Aug 23, 1:46 PM CDT, 2 hours 5 minutes before
KSZ001>004-013>016-027>029-041-042-231300- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN... GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL 700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. LAMMERS
Special weather statement, Aug 23, 1:56 PM CDT, 1 hour 55 minutes before
KSZ001>004-013>016-027>029-041-042-240100- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE GOODLAND KS 1256 PM MDT THU AUG 23 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST KANSAS... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COUNTIES OF GOVE...WICHITA...DECATUR...NORTON...SHERIDAN...THOMAS...LOGAN... GREELEY...GRAHAM...WALLACE...CHEYENNE...SHERMAN AND RAWLINS UNTIL 700 PM MDT THURSDAY EVENING(800 PM CDT THURSDAY EVENING). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. LAMMERS
Local storm report, Aug 23, 2:21 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 9 N WALLACE KS 1 INCH HAIL
08/23/01 WALLACE REPORTED BY PUBLIC.Local storm report, Aug 23, 3:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0133 PM 3 N RUSSELL SPGS KS 1 INCH HAIL
08/23/01 LOGAN REPORTED BY COOPERATIVE
OBSERVER. LARGE
BRANCHES DOWN EVENT
DURATION 10 MINUTES.
0145 PM 2 N RUSSELL SPGS KS 1.75 INCH HAIL
08/23/01 LOGAN REPORTED BY STORM
SPOTTER. 64 MPH WIND
GUSTS
0158 PM COLBY KS .88 INCH HAIL
08/23/01 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Aug 23, 3:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM COLBY KS .75 INCH HAIL
08/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR. MILE MARKER
71 -72 SOUTHEAST OF COLBYLocal storm report, Aug 23, 3:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT THU AUG 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM 16 S OAKLEY KS 1.25 INCH HAIL
08/23/01 LOGAN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:11 AM CDT | Severe Thunderstorm Warning | GLD | Dundy | 64 min |
| Aug 23, 12:18 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 57 min |
| Aug 23, 1:16 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 59 min |
| Aug 23, 2:00 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.